Tornadoes · United States · Michigan · 2008
EF1 tornado, Hopwood Acres, Michigan, June 8, 2008
This EF1 tornado ran 0.5 miles across Ingham County on June 8, 2008, touching down at 3:59 PM EDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 8, 2008
- Touchdown
- 3:59 PM EDT (19:59 UTC)
- Lifted
- 4:00 PM EDT (20:00 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ingham County
- Touchdown point
- 42.720, -84.560
- Lift-off point
- 42.720, -84.550
- Record number
- 0806081359-01
What the Weather Service recorded
NWS storm survey teams determined that one EF1 tornado struck Osceola county. Another EF1 tornado struck Eaton county and continued into extreme western Ingham county before dissipating. Extensive damage was documented in association with both tornadoes. Severe thunderstorms also produced numerous reports of wind damage and large hail.
The EF1 tornado continued into northwestern Ingham county where it created it's final burst of damage at the Lansing Board of Water and Light Eckert Plant on Grand River avenue just south of Logan street. One cooling tower was completely destroyed and another was severely damaged. The tornado rapidly weakened and lifted immediately to the east of the plant.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at Jun 8, 2:00 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 8, 2:00 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 200 PM EDT SUN JUN 8 2008 LATEST UPDATE...AVIATION AND LONG TERM... .SYNOPSIS...(538 AM EDT SAT JUN 7 2008) A STATIONARY FRONT WILL REMAIN SITUATED OVER THE REGION INTO TUESDAY. WAVES OF LOW PRESSURE WILL TRAVEL ALONG THE FRONTAL SYSTEM AND BRING PERIODS OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. FLOODING WILL BECOME AN INCREASING PROBLEM AS EACH WAVE OF LOW PRESSURE BRING ADDED RAINFALL TO THE ALREADY SATURATED GROUND. ONCE THE PRIMARY STORM MOVES THE FRONT OUT OF THE AREA LATER ON TUESDAY... COOLER AND DRIER WEATHER WILL RETURN TO THE REGION. && .SHORT TERM...(538 AM EDT SUN JUN 8 2008) (TODAY THROUGH TUESDAY) AS THE LOW LEVEL JET AND THE ASSOCIATED THUNDERSTORMS FINALLY MOVE OUT OF THE REGION DURING THE MID MORNING HOURS TODAY...SOUTHWEST MICHIGAN SHOULD SEE A SHORT PERIOD OF RELATIVELY DRY WEATHER. THE NEXT AREA OF CONVECTION...ASSOCIATED WITH UPPER LEVEL SPEED MAX AND CORRESPONDING LOW LEVEL JET CORE...MOVES INTO THE GRR CWA BY EARLY THIS SUNDAY AFTERNOON. THAT CONVECTION IS CURRENTLY OVER IOWA. ONCE THAT AREA MOVES THROUGH ANOTHER LOW LEVEL JET CORE AIMS AT SOUTHWEST MICHIGAN EARLY TONIGHT... THAT WILL TOUCH OF ADDITIONAL STORMS. THE PROFILES SHOW OVER 2000 J/KG OVER THE CENTRAL AND SOUTHERN CWA FROM 15Z THROUGH 24Z TODAY. SINCE THE WIND IS UNIDIRECTIONAL WITH HEIGHT... MOSTLY BOWING LINE SEGMENTS ARE EXPECTED WITH THE STORMS. AS A RESULT SEVERE STORMS ARE POSSIBLE ONCE AGAIN TODAY. PRECIPITABLE WATER VALUES REACH NEAR 2 INCHES THIS EVENING WHILE THEY WERE CLOSER TO 1.5 INCHES SATURDAY NIGHT. THUS I FEEL THE THREAT FOR FLOODING RAINFALL WOULD BE WITH US AGAIN THIS AFTERNOON AND TONIGHT. AS A RESULT OF THE 3 TO 6 INCHES OF RAIN THAT HAS ALREADY FALLEN AND THE THREAT OF MORE HEAVY RAINFALL TONIGHT...I HAVE ISSUED A FLOOD WATCH FOR THIS AFTERNOON AND TONIGHT FOR THE AREA BETWEEN I-96 AND I-94. FINALLY THE PRIMARY UPPER LOW COMES OUT LATER MONDAY INTO TUESDAY. AS THAT HAPPENS YET ANOTHER PERIOD OF THUNDERSTORMS WITH HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON INTO EARLY TUESDAY MORNING. FLOODING WILL ONCE AGAIN BE A SIGNIFICANT ISSUE. AS WILL SEVERE WEATHER ONCE AGAIN. && .LONG TERM...(200 PM EDT SUN JUN 8 2008) (WEDNESDAY THROUGH SUNDAY) EXTENDED RANGE FCST LOOKS GOOD WITH NO SIGNIFICANT CHANGES NECESSARY. TRANQUIL WX IS ANTICIPATED WEDNESDAY THROUGH THURSDAY FOLLOWED BY OUR NEXT CHC FOR CONVECTION FRIDAY AND SATURDAY. HIGH PRESSURE WILL PRODUCE DRY WX LATE NEXT WEEKEND INTO THE FOLLOWING WEEK. && .MARINE...(538 AM EDT SUN JUN 8 2008) PERIODS OF THUNDERSTORMS WILL CONTINUE OVER THE NEAR SHORE WATERS INTO TUESDAY. THE LARGEST WAVES ARE EXPECTED EARLY MONDAY MORNING AS FRONTAL WAVE PASSES BY. WAVES MAY BE LARGE ENOUGH FOR SMALL CRAFT ADVISORIES AS WINDS INCREASE TO 25 KNOTS FROM THE SOUTH FOR ABOUT 12 HOURS. LIGHTER WINDS BY MID DAY MONDAY WILL ALLOW THE WAVES TO SUBSIDE. && .AVIATION...(200 PM EDT SUN JUN 8 2008) A ROUND OF STRONG TO SEVERE STORMS WILL AFFECT ALL TAF SITES BETWEEN 18Z AND 21Z THIS AFTN. THE STORMS WILL AFFECT THE MKG AND GRR TAF SITES BETWEEN 18Z AND 1930Z AND THE REMAINDER OF OUR TAF SITES BETWEEN 1930Z AND 21Z. IN ADDITION TO VERY HEAVY RAIN AND FREQUENT LIGHTNING... THE THUNDERSTORMS COULD ALSO PRODUCE WIND GUSTS IN THE 45 TO 55 KT RANGE AND HAIL. ADDITIONAL SHOWERS AND TSTORMS WILL REDEVELOP OVERNIGHT AS THE LLJ INCREASES. IN FACT THE THREAT FOR RAIN AND TSTORMS WILL CONTINUE THROUGH 18Z MONDAY AT ALL TAF SITES AND SOME OF THE STORMS COULD BE STRONG TO SEVERE. && .HYDROLOGY...(200 PM EDT SUN JUN 8 2008) A FLOOD WATCH IS IN EFFECT FOR OUR ENTIRE HSA THROUGH LATE MONDAY NIGHT. A ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS OUR HSA THIS AFTN AND BRING ANOTHER ROUND OF MDT TO HVY RAIN. THIS IN ADDITION TO ALL OF THE RAINFALL FROM YESTERDAY EVENING AND EARLY THIS MORNING COULD CAUSE FLOODING ISSUES. THEREFORE A FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS HAS BEEN EXTENDED FOR PORTIONS OF OUR HSA THROUGH NOON MONDAY. A FLOOD WARNING ALSO CONTINUES FOR THE THORNAPPLE RIVER ABOVE HASTINGS IN BARRY COUNTY. ADDITIONAL RAIN AND TSTORM ACTIVITY WILL DEVELOP OVERNIGHT AS THE LLJ INCREASES. IN FACT THE THREAT FOR RAIN AND THUNDERSTORMS... ANY OF WHICH COULD PRODUCE HEAVY RAIN... WILL CONTINUE THROUGH MONDAY NIGHT. AFTER THE FINAL ROUND OF CONVECTION MOVES THROUGH LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING... SOME SIGNIFICANT FLOODING IS CERTAINLY POSSIBLE IF THESE MULTIPLE ROUNDS OF THUNDERSTORMS DO INDEED BRING HEAVY RAIN. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...SEVERE THUNDERSTORM WATCH IN EFFECT FOR OUR ENTIRE CWFA THROUGH 02Z. FLOOD WATCH IN EFFECT FOR OUR ENTIRE HSA THROUGH LATE MONDAY NIGHT. LM...NONE. && SYNOPSIS: WDM SHORT TERM: WDM LONG TERM: LAURENS MARINE WDM AVIATION: LAURENS HYDROLOGY: LAURENS/MJS
Hazardous weather outlook, Jun 8, 6:12 AM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 612 AM EDT SUN JUN 8 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-091015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 612 AM EDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT AS ANOTHER WAVE OF LOW PRESSURE TRACKS ALONG THE STATIONARY FRONT OVER NORTHERN LOWER MICHIGAN. DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL ARE THE PRIMARY THREATS. FLOODING WILL BE PROBLEM BETWEEN INTERSTATE 94 AND INTERSTATE 96 WEST OF LANSING AS SEVERAL ROUNDS OF ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THIS AREA THAT HAS ALREADY SEEN 3 TO 6 INCHES OF RAIN SATURDAY NIGHT INTO EARLY SUNDAY MORNING. SOME ROADS MAY HAVE SECTIONS THAT HAVE TO MUCH WATER OVER THE ROAD TO DRIVE SAFELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR MORE HEAVY RAINFALL...FLOODING AND THE SLIGHT RISK FOR SEVERE THUNDERSTORMS REMAINS INTO TUESDAY MORNING AS SEVERAL WAVES OF LOW PRESSURE TRAVEL ALONG A QUASI-STATIONARY FRONT OVER MICHIGAN. ANOTHER FRONTAL SYSTEM WILL MOVE INTO MICHIGAN LATER IN THE WEEK AND BRING ADDITIONAL THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING AND FOR MONDAY AFTERNOON INTO MONDAY EVENING. LMZ844>849-091015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 612 AM EDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH HEAVY RAINFALL WILL REDUCE THE SURFACE VISIBILITY TO UNDER A MILE AT TIMES THROUGH TONIGHT. GUSTY WINDS AND CLOUD TO WATER LIGHTNING ASSOCIATED WITH THE THUNDERSTORMS WILL RESULT IN ADDITIONAL HAZARDS TO BOATERS TODAY. LATE TONIGHT SOUTHERLY WINDS MAY BUILD WAVES TO THE 3 TO 5 FOOT RANGE. WAVES OF THAT HEIGHT AREA DANGEROUS TO SMALL WATER CRAFT. RIPE TIDES MAY BE AN ISSUE TOO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WITH GUSTY WINDS...LARGE WAVES AND CLOUD TO WATER LIGHTING WILL CONTINUE INTO TUESDAY. WAVE HEIGHTS WILL FALL BELOW 4 FEET BY MID MORNING ON MONDAY. RIPE TIDES MAY BE AN ISSUE MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING AND FOR MONDAY AFTERNOON INTO MONDAY EVENING. WDM
In the hours before
Local storm report, Jun 8, 3:22 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND GST BREEDSVILLE 42.35N 86.07W
06/08/2008 E70 MPH VAN BUREN MI TRAINED SPOTTER
ESTIMATED AT THE INTERSECTION OF E MAIN AND 4TH ST.
&&
HOVINGLocal storm report, Jun 8, 3:25 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST HASTINGS 42.65N 85.29W
06/08/2008 E40 MPH BARRY MI TRAINED SPOTTER
ESTIMATED AS THE GUST FRONT MOVED THROUGH.
&&
HOVINGLocal storm report, Jun 8, 3:30 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG 2 S GRATTAN 43.06N 85.38W
06/08/2008 KENT MI TRAINED SPOTTER
1 FT DIAMETER TREES DOWN.
&&
HOVINGLocal storm report, Jun 8, 3:41 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 PM EDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND GST KALAMAZOO 42.27N 85.59W
06/08/2008 M52 MPH KALAMAZOO MI ASOS
EXACT SPEED IS 45 KTS...OR APPROXIMATELY 52 MPH.
0341 PM TSTM WND DMG MOUNT PLEASANT 43.61N 84.75W
06/08/2008 ISABELLA MI TRAINED SPOTTER
SMALL LIMBS DOWN ALL AROUND THE CITY. SPOTTER ALSO NOTED
POWER OUTAGES WERE OCCURRING.
&&
HOVINGLocal storm report, Jun 8, 3:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND GST ST. JOHNS 43.00N 84.56W
06/08/2008 E50 MPH CLINTON MI TRAINED SPOTTER
SPOTTER ALSO MENTIONED SOME SMALL HAIL WAS HITTING HIS
HOUSE. SIZE UNKNOWN.
&&
HOVINGLocal storm report, Jun 8, 3:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 PM EDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST BATTLE CREEK 42.30N 85.23W
06/08/2008 M47 MPH CALHOUN MI ASOS
ASOS MEASURED 41 KTS EXACTLY...OR 47 MPH.
&&
HOVINGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 12:00Z
8.0 hours before the tornado, 92 km from the path. June 8, 2008.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -257 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Lansing (LAN), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Rapids radar (KGRR), 83 km away, was scanning. The volume nearest the touchdown began at 19:59 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
The other tornadoes of June 8, 2008
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 8 | 2:10 AM CDT | EF2 | Sarpy, NE | 10.8 | 440 | 3 | ||
| June 8 | 2:12 AM CDT | EF1 | Douglas, NE | 8.1 | 440 | |||
| June 8 | 2:20 PM EDT | EF1 | Osceola, MI | 5.3 | 880 | |||
| June 8 | 3:45 PM EDT | EF1 | Eaton, MI | 9.7 | 150 | 1 | ||
| June 8 | 3:35 PM CDT | EF0 | Taylor, IA | 1.3 | 70 | $50,000 | ||
| June 8 | 4:55 PM EDT | EF1 | Lee, FL | 5.3 | 30 | 1 | $100,000 | |
| June 8 | 4:10 PM CDT | EF1 | Marshall, IA | 1.0 | 75 | $30,000 | ||
| June 8 | 7:30 PM CDT | EF1 | Wapello, IA | 2.1 | 100 | $75,000 | ||
| June 8 | 9:15 PM CDT | EF0 | Briscoe, TX | 0.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.